{1 - 24} GreyGrey
{25 - 49} GreenGreen
{50 - 499} BlueBlue
{500 - 4999} OrangeOrange
{5000 - 24999} RedRed
{25000+} BlackBlack

Please confirm that you would like to report this for an admin to review.


Shaky Hands & Anxiety

I’m a second year dental hygiene student and I’ve been having a lot of trouble with managing my anxiety with patients. I find that my hands shake a lot and tend to be really fumblely with my instruments! It’s extremely embarrassing and I try to mentally tell myself to relax, but I feel like I physically can’t control it. I’m not even sure what I’m nervous about, but it just happens. About 6 months ago my MD prescribed Sertaline for my general anxiety, but I haven’t noticed a reduction in the shakiness of my hands. Has anyone else had this problem? It’s taking a major toll on my confidence and performance. I haven’t even graduated yet and I feel I should reconsider my career path! YIKES! 🙁



Confirm that you would like to Remove Email Alerts for your question. You cant undo this and you will not be able to re-subscribe.


8 Answers

I recently graduated and all through school had the same problem. You are not alone I was the same way and still to a lesser degree still am. I couldn’t control it and giving injections was the worst. My MD mentioned propranolol might help but I didn’t want to take it. I adapted my fulcrums to compensate for the shakiness. It is something that will lessen with experience and I bet with time will go away. I wouldn’t consider a different career if you love what you do. You worked too hard to get where you are today and to give it up now over something that everyone experiences is not something you should consider. Hang in there it will get better.

Confirm that you would like to select this answer as the "Best Answer" to your question. This will bring this answer to to top and be highlighted as "Best Answer". You can always change this if a better answer is given.


Medications aren’t always the answer. Side effects could be making your shakiness worse. Maybe try meditation, yoga, relaxation techniques or hypnotherapy. The more experience you have the less nervous you should feel. Good luck.

Confirm that you would like to select this answer as the "Best Answer" to your question. This will bring this answer to to top and be highlighted as "Best Answer". You can always change this if a better answer is given.


Maybe some extra time on your typodont or practice on friends and family could help you feel more confidant with your scaling techniques. The more you do it, the more comfortable you will become.

Confirm that you would like to select this answer as the "Best Answer" to your question. This will bring this answer to to top and be highlighted as "Best Answer". You can always change this if a better answer is given.


Definitely ask friends and family to come in and be patients, it helps lessen the anxiety, but practice makes perfect. Patients don’t know if you’re fulcrum isn’t correct or if you happen to have the wrong working end. Fake it till you make it sometimes…typodonts are great resources, refining your skills with practicing with mirrors helps (writing your name while using a mirror) it does get better with time. I still find myself shaky when I have an anxious patient in my chair and I have to get them numb. Make sure you’re taking in enough food throughout the day, when glucose levels are low you can get shaky, same with caffeine!

Confirm that you would like to select this answer as the "Best Answer" to your question. This will bring this answer to to top and be highlighted as "Best Answer". You can always change this if a better answer is given.


Know that even though you feel like you should feel more confident, it’s okay to be shaky. It’s taken me two years out of school in a private practice to feel like my skills are up to par with what patients expect but I know I have a long way to go. You’ll get there, shakiness is okay.

Confirm that you would like to select this answer as the "Best Answer" to your question. This will bring this answer to to top and be highlighted as "Best Answer". You can always change this if a better answer is given.


I’ve been there. I was out of school for 4 years when I developed anxiety about giving injections. I started having panic attacks when giving them, heart racing, hands shaking. It was horrible!! I had to stay off of caffeine and it helped a lot! It seemed like if I had caffeine in my system at all it would make the anxiety 10x worse! I also took paxil for awhile and it helped. I still occasionally have my heart rate bit not like it has in the past and I can now drink caffeine again and I am off paxil. It takes time but you have to train your brain that you are not in fight or flight mode. And in my experience the only way to do that is to have repeated experiences without an attack. Hope that helps.

Confirm that you would like to select this answer as the "Best Answer" to your question. This will bring this answer to to top and be highlighted as "Best Answer". You can always change this if a better answer is given.


I’m so sorry you are going through that. I struggle with anxiety also and it sometimes appears at work even thought I am very confident about my skills and job. Find a good counselor and try to work through this with them, they can offer a lot of advice to help you work through your shakiness. Just taking about things and having someone on your side may help. School is a lot of pressure already, and being worried about shakiness is only going to make you more shaky. I would definitely talk to your Dr. again about your meds, there may be different options for you if that is not working. Best of luck, hang in there!

Confirm that you would like to select this answer as the "Best Answer" to your question. This will bring this answer to to top and be highlighted as "Best Answer". You can always change this if a better answer is given.


I have the exact same issue and I’ve been a hygienist for nine years. Did you resolve your anxiety over injections? Mine started a year ago and I’m looking for insight.

Confirm that you would like to select this answer as the "Best Answer" to your question. This will bring this answer to to top and be highlighted as "Best Answer". You can always change this if a better answer is given.


You must be Logged In to Answer this Question

Already a Member, Log In
Not a member yet? Sign Up